Arizona, 2015

Heavy Rain in Arizona, August 2, 2015

August 2, 2015 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced heavy rain north of Kayenta.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced heavy rain north of Kayenta.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 2, 9:49 AM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 2, 9:49 AM MST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
949 AM MST SUN AUG 2 2015

.SYNOPSIS...EXPECT ANOTHER ROUND OF SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS ACROSS MOST OF NORTHERN ARIZONA TODAY. DRY AIR
WILL OVER TAKE THE REGION FROM MONDAY THROUGH WEDNESDAY LEADING TO
A BREAK IN STORM ACTIVITY. BEGINNING THURSDAY...MOISTURE WILL
INCREASE FROM THE SOUTH LEADING TO A RETURN OF DAILY CHANCES FOR
SHOWERS AND THUNDERSTORMS.

&&

.UPDATE...SATELLITE PRECIPITABLE WATER ESTIMATES AND SOUNDING DATA
INDICATE A VERY MOIST ATMOSPHERE ACROSS NORTHERN ARIZONA THIS
MORNING. THE 12Z (4AM) SOUNDING AT BELLEMONT IS SHOWING ABOUT 125
PERCENT OF NORMAL PRECIPITABLE WATER VALUES, AND EVEN DEEPER
MOISTURE RESIDES OVER NORTHEAST ARIZONA. THE SHORTWAVE TROUGH
RESPONSIBLE FOR KEEPING SHOWERS AND THUNDERSTORMS GOING OVERNIGHT
IN FAR NORTHERN AZ AND SOUTHERN UT IS FORECAST TO SHIFT NORTHWARD
DURING THE DAY WITH THE BEST FORCING NORTH OF OUR AREA.
HOWEVER...STILL EXPECTING SCATTERED TO NUMEROUS STORMS TO DEVELOP
WITH DAYTIME HEATING ALONG/NORTH OF THE MOGOLLON RIM. LOCALLY
HEAVY RAINFALL AND FLOODING ALONG WITH HAIL ARE THE MAIN THREATS.
UPDATED FORECASTS FOR HIGHER RAIN CHANCES OVER NORTHEAST AZ WERE
SENT A SHORT TIME AGO.

&&

.PREV DISCUSSION /305 AM MST/...SHOWER ACTIVITY HAS GENERALLY
DECREASED OVERNIGHT, HOWEVER, A PASSING SHORTWAVE TROUGH CURRENTLY
POSITIONED OVER WESTERN COCONINO AND YAVAPAI COUNTY HAS KEPT
ACTIVITY GOING ACROSS PORTIONS OF NORTHERN ARIZONA THIS MORNING.
WHILE THE GREATEST COVERAGE HAS BEEN IN NAVAJO AND APACHE
COUNTIES, A COUPLE THUNDERSTORMS HAVE FORMED OVER SOUTHERN
COCONINO AND NORTHERN YAVAPAI COUNTIES. THIS IS LIKELY DUE TO
FORCING FROM THE PASSING SHORTWAVE TROUGH.

FOR TODAY, EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
ACROSS MUCH OF NORTHERN ARIZONA. GOOD LOW LEVEL MOISTURE EXISTS
ACROSS THE REGION, WITH OBSERVED DEW POINTS IN EXCESS OF 50 F. NAM
FORECAST SOUNDINGS SHOW GOOD SURFACE BASED INSTABILITY DEVELOPING
BY MID MORNING. GFS FORECAST SOUNDINGS FORECAST LESS INSTABILITY,
BUT STILL ENOUGH FOR CONVECTION. IN THE UPPER LEVELS, THE
PREVIOUSLY MENTIONED SHORTWAVE TROUGH PASSING FROM THE SOUTHWEST
TO NORTHEAST WILL HELP FOCUS CONVECTION. THIS SHOULD KEEP SHOWER
AND THUNDERSTORM ACTIVITY LASTING THE LONGEST IN NORTHEASTERN
ARIZONA.

STORM MOTION TODAY IS FORECAST TO BE FROM THE SOUTHWEST BETWEEN 5
TO 15 KNOTS. SO, THE BEST CHANCES FOR PRECIPITATION WILL BE ALONG
AND NORTHEAST OF THE MOGOLLON RIM, WITH THE LOWEST CHANCES FOR
PRECIPITATION IN THE LOW DESERTS OF YAVAPAI COUNTY. THE PRIMARY
THREAT FROM TODAY'S STORMS WILL BE FLOODING FROM HEAVY RAINFALL
AND FREQUENT LIGHTNING. HOWEVER, 1.0 INCH HAIL CANNOT BE RULED OUT
GIVEN THE PRESENCE OF AT LEAST MARGINAL INSTABILITY AND WEAK LIFT
ASSOCIATED WITH TODAY'S PASSING SHORTWAVE TROUGH.

MONDAY THROUGH WEDNESDAY...A DRY WESTERLY FLOW IS FORECAST TO
DEVELOP ACROSS NORTHERN ARIZONA SHARPLY REDUCING THE CHANCES FOR
SHOWERS AND THUNDERSTORMS. DAYTIME HIGH TEMPERATURES ARE FORECAST
TO BE NEAR TO A FEW DEGREES ABOVE NORMAL AT MOST PLACES.

FROM THURSDAY ONWARD...LONGER TERM MODEL GUIDANCE SUGGESTS THAT
LOW LEVEL MOISTURE MAY BE ON THE RISE AS A MOIST SOUTHERLY FLOW
DEVELOPS BETWEEN HIGH PRESSURE OVER NEW MEXICO AND A WEST COAST
TROUGH. THIS WOULD RESULT IN A RETURN OF DAILY CHANCES FOR SHOWERS
AND THUNDERSTORM ACROSS NORTHERN ARIZONA.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCT -SHRA/TSRA WILL DEVELOP
THROUGH 04Z-06Z MONDAY...WITH THE HIGHEST CONCENTRATION OF STORMS
NORTH OF I-40 AND EAST OVER NAVAJO AND APACHE COUNTIES. BRIEF
MVFR/IFR CONDITIONS WILL BE POSSIBLE IN THE HEAVIEST STORMS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ/RR
AVIATION...JJ

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 2, 3:54 AM MST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
354 AM MST SUN AUG 2 2015

AZZ004>018-037>040-030415-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
354 AM MST SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS NORTHERN ARIZONA TODAY WITH THE GREATEST ACTIVITY ALONG
AND NORTH OF THE MOGOLLON RIM. THE PRIMARY HAZARD FROM THESE
STORMS WILL BE FLOODING FROM HEAVY RAINFALL...FREQUENT LIGHTNING
AND UP TO 1 INCH SIZED HAIL. THUNDERSTORM ACTIVITY IS EXPECTED TO
DIMINISH THIS EVENING ACROSS THE REGION WITH ACTIVITY PERSISTING
THE LONGEST IN FAR NORTHEASTERN ARIZONA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FROM MONDAY THROUGH WEDNESDAY...CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL GENERALLY BE CONFINED TO THE WHITE MOUNTAINS
REGION. BEGINNING THURSDAY...LOW LEVEL MOISTURE WILL BE ON THE
INCREASE RESULTING IN A RETURN OF DAILY CHANCES FOR SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE BY
CALLING 1-888-745-1637.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Navajo

When
August 2, 12:30 PM MST to 1:30 PM MST
Where
Navajo County, 2.27 mi NE of Kayenta to 16.52 mi N of Kayenta
Reported by
Law Enforcement
Coordinates
36.750, -110.218

A thunderstorm produced heavy rain north of Kayenta. Police reported water of Highway 163 at Mile Post 400.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599026.